Alert archive / Montana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 34, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 8, 2022, 4:37 PM MDT for Lake County, Montana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2022, 4:37 PM MDT (22:37 UTC)
- Expired
- Jul 8, 2022, 5:00 PM MDT
- In force
- 23 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lake County, MT
The radar
The Missoula radar (KMSX), 75 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 3:09 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 10.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1396 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
738
WUUS55 KMSO 082237
SVRMSO
MTC047-082315-
/O.NEW.KMSO.SV.W.0034.220708T2237Z-220708T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
437 PM MDT Fri Jul 8 2022
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
Northeastern Lake County in northwestern Montana...
* Until 515 PM MDT.
* At 437 PM MDT, a severe thunderstorm was located 8 miles east of
Turtle Lake, or 12 miles east of Polson, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Lake County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4761 11382 4762 11397 4787 11397 4783 11370
TIME...MOT...LOC 2237Z 190DEG 17KT 4766 11390
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
863
WWUS55 KMSO 082250
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
450 PM MDT Fri Jul 8 2022
MTC047-082315-
/O.CON.KMSO.SV.W.0034.000000T0000Z-220708T2315Z/
Lake MT-
450 PM MDT Fri Jul 8 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHEASTERN LAKE COUNTY...
At 450 PM MDT, a severe thunderstorm was located 9 miles east of
Turtle Lake, or 12 miles east of Polson, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Lake County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4769 11378 4770 11389 4787 11397 4783 11370
TIME...MOT...LOC 2250Z 190DEG 17KT 4772 11388
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$706
WWUS55 KMSO 082300
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
500 PM MDT Fri Jul 8 2022
MTC047-082310-
/O.CAN.KMSO.SV.W.0034.000000T0000Z-220708T2315Z/
Lake MT-
500 PM MDT Fri Jul 8 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAKE COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northwestern Montana.
LAT...LON 4769 11378 4770 11389 4787 11397 4783 11370
TIME...MOT...LOC 2254Z 190DEG 17KT 4777 11387
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:25 PM MDT, 3 hours 12 minutes earlier.
Area forecast discussion, Jul 8, 1:25 PM MDT, 3 hours 12 minutes before
Area Forecast Discussion National Weather Service Missoula MT 125 PM MDT Fri Jul 8 2022 .DISCUSSION...A very moist atmosphere with some sunshine to start the day and southwest flow aloft has set us up for another afternoon and evening of thunderstorms. Recent events have been handled poorly by weather models, even the high resolution ensemble modeling systems, so our confidence in those systems is low right now. They were already doing a poor job of handling a stray morning thunderstorm across northwest Montana this morning. For those reasons, we expect to see wider coverage of thunderstorms, and potentially severe storms than are currently indicated in the models. Models indicate the best potential for storms to be over the Sapphire Mountains and areas eastward. However, moisture and instability remain over a much larger portion of the region including as far west as Grangeville, ID. So we expect thunderstorms to begin in central Idaho and move across western Montana. Even northwest Montana and Flathead Lake have thunderstorm potential again this evening. For storms that do become severe, large hail is the main threat with winds over 60 mph as the secondary threat. For the longer term, ensembles are still building a ridge over the northern Rockies region, but ensembles have trended further eastward with the ridge axis. That means our area will remain under southwest flow. Even still, the ridge strengthens, and we are expecting some drier weather across most of the region. Temperatures will warm up into the upper 80s and mid 90s in western Montana with near 100F expected in western Idaho County, ID. This isn't exceptional heat for this region this time of year, but it is the warmest we've been with such a cool start to summer. So there is some concern for the risk of heat injuries Tuesday through Thursday next week for those working outdoors or with heat sensitivities. With the southwest monsoon in full effect, some of the high level moisture work its way into the region late next week. Models agree well on the break down of the ridge later next week too, which is the set up for our next round of thunderstorms. The main areas with thunderstorm potential late next week include central Idaho and southwest Montana. && .AVIATION...A few showers and thunderstorms have already developed across portions of northwest Montana and Lemhi county into southwest Montana. These storms are just the beginning of another day of widespread convection during the late afternoon into the evening. All terminals are anticipated to be impacted by storms at some point this afternoon and evening. KSMN and KBTM appear to be consistently impacted by convection through the evening hours. These storms will be capable of producing very heavy rain, hail and strong erratic winds. The storms will diminish after sunset with a few lingering across portions of north central Idaho into west central Montana. The valleys that do receive a decent amount precipitation today should anticipate the development of fog by Saturday morning. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Local storm report, Jul 8, 3:40 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
340 PM MDT FRI JUL 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 6 E DARBY 46.03N 114.06W
07/08/2022 E0.75 INCH RAVALLI MT PARK/FOREST SRVC
&&
KSLocal storm report, Jul 8, 3:51 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
351 PM MDT FRI JUL 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 3 SSW EVARO 46.99N 114.11W
07/08/2022 E1.75 INCH MISSOULA MT PUBLIC
&&Special weather statement, Jul 8, 4:04 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Missoula MT
404 PM MDT Fri Jul 8 2022
MTZ006-007-082230-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
404 PM MDT Fri Jul 8 2022
...A strong thunderstorm will impact portions of east central Granite
and southern Powell Counties through 430 PM MDT...
At 404 PM MDT, Doppler radar was tracking a strong thunderstorm near
Philipsburg, or 24 miles southwest of Drummond, moving northeast at
40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Philipsburg, Princeton and Maxville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Montana.
&&
LAT...LON 4627 11343 4634 11357 4657 11330 4644 11296
TIME...MOT...LOC 2204Z 232DEG 33KT 4635 11337
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHLocal storm report, Jul 8, 4:10 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
410 PM MDT FRI JUL 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 2 W FRENCHTOWN 47.02N 114.27W
07/08/2022 E1.25 INCH MISSOULA MT PUBLIC
&&
KSLocal storm report, Jul 8, 4:21 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
421 PM MDT FRI JUL 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HAIL 1 WSW FORT CONNAH 47.40N 114.11W
07/08/2022 E1.00 INCH LAKE MT TRAINED SPOTTER
&&
MWLocal storm report, Jul 8, 4:35 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
435 PM MDT FRI JUL 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 1 SW EVARO 47.02N 114.10W
07/08/2022 E1.75 INCH MISSOULA MT PUBLIC
&&
KSThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 6:22 PM MDT | Special Weather Statement | MSO | Ravalli | 38 min |
| Jul 7, 6:24 PM MDT | Special Weather Statement | MSO | Missoula | 36 min |
| Jul 7, 6:35 PM MDT | Special Weather Statement | MSO | Missoula | 25 min |
| Jul 7, 6:51 PM MDT | Special Weather Statement | MSO | Granite | 24 min |
| Jul 7, 6:57 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Ravalli | 33 min |
| Jul 7, 7:01 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Powell | 29 min |
| Jul 7, 7:06 PM MDT | Special Weather Statement | MSO | Lake | 24 min |
| Jul 7, 7:16 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Missoula, Ravalli | 44 min |
| Jul 7, 7:41 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake, Sanders | 34 min |
| Jul 7, 7:50 PM MDT | Special Weather Statement | MSO | Flathead | 40 min |
| Jul 7, 7:52 PM MDT | Special Weather Statement | MSO | Missoula | 38 min |
| Jul 7, 7:55 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake | 50 min |
| Jul 7, 7:56 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake, Sanders | 49 min |
| Jul 7, 8:07 PM MDT | Severe Thunderstorm Warning | MSO | Lake | 53 min |
| Jul 7, 8:09 PM MDT | Special Weather Statement | MSO | Lake | 36 min |
| Jul 7, 8:12 PM MDT | Areal Flood Advisory | MSO | Missoula | 73 min |
| Jul 7, 8:18 PM MDT | Special Weather Statement | MSO | Missoula | 27 min |
| Jul 7, 8:33 PM MDT | Severe Thunderstorm Warning | MSO | Missoula | 32 min |
| Jul 7, 8:41 PM MDT | Areal Flood Advisory | MSO | Lake | 113 min |
| Jul 7, 8:51 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake | 24 min |
| Jul 7, 9:02 PM MDT | Severe Thunderstorm Warning | MSO | Lake | 28 min |
| Jul 7, 9:12 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 33 min |
| Jul 7, 9:25 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake | 50 min |
| Jul 7, 9:35 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 25 min |
| Jul 7, 9:45 PM MDT | Special Weather Statement | MSO | Missoula | 30 min |
| Jul 7, 10:50 PM MDT | Special Weather Statement | MSO | Lake | 25 min |
| Jul 7, 11:24 PM MDT | Special Weather Statement | MSO | Lake | 51 min |
| Jul 8, 1:04 AM MDT | Special Weather Statement | MSO | Missoula | 41 min |
| Jul 8, 1:43 AM MDT | Special Weather Statement | MSO | Lake | 47 min |
| Jul 8, 1:49 AM MDT | Severe Thunderstorm Warning | MSO | Lake | 26 min |
| Jul 8, 2:34 PM MDT | Special Weather Statement | MSO | Ravalli | 26 min |
| Jul 8, 2:49 PM MDT | Severe Thunderstorm Warning | MSO | Ravalli | 26 min |
| Jul 8, 2:50 PM MDT | Special Weather Statement | MSO | Ravalli | 40 min |
| Jul 8, 3:12 PM MDT | Special Weather Statement | MSO | Missoula | 33 min |
| Jul 8, 3:18 PM MDT | Severe Thunderstorm Warning | MSO | Mineral, Missoula | 27 min |
| Jul 8, 3:23 PM MDT | Special Weather Statement | MSO | Granite | 37 min |
| Jul 8, 3:33 PM MDT | Severe Thunderstorm Warning | MSO | Missoula | 42 min |
| Jul 8, 3:55 PM MDT | Severe Thunderstorm Warning | MSO | Lake, Sanders | 24 min |
| Jul 8, 4:04 PM MDT | Special Weather Statement | MSO | Granite | 26 min |
| Jul 8, 4:12 PM MDT | Severe Thunderstorm Warning | MSO | Lake | 26 min |
| Jul 8, 4:16 PM MDT | Severe Thunderstorm Warning | MSO | Missoula | 33 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.